Alert archive / Arkansas / Tornado Warnings in 2010

Tornado Warning 31, NWS Shreveport, LA

May 1, 2010Union County, Arkansas

NWS Shreveport, LA issued this tornado warning at May 1, 2010, 6:15 PM CDT for Union County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2010, 6:15 PM CDT (23:15 UTC)
Expired
May 1, 2010, 6:46 PM CDT
In force
31 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Union County, AR

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:18 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
2.9
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WFUS54 KSHV 012315
TORSHV
ARC139-020000-
/O.NEW.KSHV.TO.W.0031.100501T2315Z-100502T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
615 PM CDT SAT MAY 1 2010

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL UNION COUNTY IN SOUTH CENTRAL ARKANSAS...

* UNTIL 700 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF URBANA...OR 9 MILES SOUTHEAST OF EL DORADO...MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAWSON AND CALION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3305 9250 3303 9256 3313 9268 3338 9257
      3337 9254 3333 9251 3333 9245 3330 9245
      3328 9239 3330 9235 3327 9230 3326 9223
TIME...MOT...LOC 2315Z 214DEG 29KT 3314 9255

$$

15
1 follow-up statement
474 
WWUS54 KSHV 012346
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 PM CDT SAT MAY 1 2010

ARC139-012355-
/O.CAN.KSHV.TO.W.0031.000000T0000Z-100502T0000Z/
UNION AR-
646 PM CDT SAT MAY 1 2010

...THE TORNADO WARNING FOR UNION COUNTY IS CANCELLED...

THE POTENTIALLY TORNADIC THUNDERSTORM HAS EXITED CENTRAL UNION 
COUNTY INTO SOUTHEAST CALHOUN AND SOUTHWEST BRADLEY COUNTIES. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. 

LAT...LON 3305 9250 3303 9256 3313 9268 3338 9257
      3337 9254 3333 9251 3333 9245 3330 9245
      3328 9239 3330 9235 3327 9230 3326 9223
TIME...MOT...LOC 2345Z 214DEG 29KT 3334 9239

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 1, 2:16 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 1, 2:16 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
216 PM CDT SAT MAY 1 2010

.DISCUSSION...
ATMOSPHERE BECOMING DANGEROUSLY UNSTABLE THIS AFTERNOON WITH
SHREVEPORT NEARING 90 DEGREES AS OF 19Z. DEWPOINTS IN THE WARM
SECTOR HAVE REMAINED IN THE LOWER TO MID 70S AS SOUTHERLY WINDS
CONTINUE TO PUMP AMPLE MOISTURE NORTHWARD INTO OUR REGION. HAVE
BEEN WATCHING THE FRONTAL BOUNDARY ALL DAY TO OUR WEST AND WHILE
IT HAD BEEN CRAWLING SLOWLY EASTWARD ACROSS SOUTHERN ARKANSAS FOR
MUCH OF THE MORNING...IT NOW APPEARS IT HAS PULLED UP STATIONARY
ALONG AND NEAR A LINE FROM HOT SPRINGS AND TEXARKANA ARKANSAS TO
NEAR PALESTINE TEXAS. SFC LOW TRYING TO SPIN UP ON THE FRONT IN
THE VICINITY OF HUNTSVILLE TEXAS AND THIS FEATURE SHOULD RIDE
NORTHWARD ALONG THE FRONTAL BOUNDARY. THIS MAY HELP TO CAUSE THE
BOUNDARY TO BACK JUST A LITTLE DURING THE AFTERNOON AND EARLY
EVENING HOURS BEFORE IT GETS A BETTER SURGE LATER TONIGHT WITH THE
EJECTION OF SHORTWAVE ENERGY FROM THE WEST.

SPEAKING OF SHORTWAVE ENERGY...WATER VAPOR IMAGERY SHOWING THIS
FEATURE EJECTING OUT OF SW TX ATTM...MOVING INTO CENTRAL AND NORTH
CENTRAL TEXAS. THIS IS THE TRIGGER WE HAVE BEEN LACKING FOR MUCH
OF THE DAY TO IGNITE VIGOROUS THUNDERSTORM GROWTH ALONG THE
FRONTAL BOUNDARY. 18Z RAOB FROM SHV SHOWING VIRTUALLY NO CAPPING
INVERSION WITH AN ISOTHERMAL LAYER IN THE 850-70MB LAYER.
DEFINITELY A LOADED GUN SOUNDING WITH AMPLE MOISTURE FROM THE SFC
UPWARDS TO NEAR 850MB LEVEL WITH SUBSTANTIAL DRYING ABOVE 850MB.
TEMPERATURES HAVE ALLOWED CAPE VALUES TO SURGE TO NEAR 3000-3500
J/KG PER LATEST LAPSE ANALYSIS AND THIS WILL BE ADDING JUST MORE
FUEL TO THE FIRE ONCE THE SHORTWAVE ENERGY ARRIVES TO TRIGGER
THE STORMS. GIVEN DEEP LAYER BULK SHEAR VALUES OF 40 TO 50KTS
ALONG WITH STRONG 0-3KM AND 0-1KM SRH VALUES ACROSS THE REGION
AHEAD OF THE BOUNDARY...ONCE STORMS DEVELOP...THEY SHOULD QUICKLY
BECOME SUPERCELLS WITH DISCRETE TORNADOES BECOMING MORE AND MORE
LIKELY INTO THE EVENING HOURS. THE MOST FAVORED AREA WILL BE ACROSS
NORTHERN LOUISIANA...EXTREME NORTHEAST TEXAS AS WELL AS SOUTH
CENTRAL AND SOUTHWEST ARKANSAS OR WHERE THE MODERATE AND HIGH
RISKS CURRENTLY ARE IN PLACE THROUGH THE NIGHTTIME HOURS ACROSS
THE REGION.

BOUNDARY FINALLY GAINS MOMENTUM EASTWARD LATE TONIGHT BUT NOT
BEFORE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ACROSS MUCH OUR
EASTERN ZONES DURING THE DAY SUNDAY. MADE VERY LITTLE CHANGES TO
THE EXTENDED PORTION OF THE FORECAST GIVEN THE RAMPING UP OF
PRODUCTS AND STATEMENTS IN THE SHORT TERM.

EXPECTING PDS (PARTICULARLY DANGEROUS SITUATION) TORNADO WATCH TO
BE ISSUED SHORTLY FOR MOST OF SOUTHERN ARKANSAS AND THE NORTHERN
HALF OF NORTH LOUISIANA WITHIN THE HOUR.

STORM SURVEYS FOR LAST NIGHTS STORMS ACROSS SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA HAVE BEEN POSTPONED UNTIL SUNDAY AND OR MONDAY
DUE TO THE ANTICIPATED SEVERE WEATHER EVENT EXPECTED TONIGHT AND
THE POTENTIAL FOR ADDITIONAL SURVEYS NEEDED.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...

THE HIGH MVFR CIGS HAVE LIFTED OVER ALL BUT THE EASTERN SECTIONS OF
NCNTRL LA EARLY THIS AFTERNOON...AND A GRADUAL IMPROVEMENT IS
EXPECTED TO PERSISTS THROUGH LATE AFTERNOON. HOWEVER...THE
PSEUDO-DRYLINE HAS STALLED FROM NEAR A HOT...TO TXK...TO JUST W OF
GGG...TO PSN AND CLL LINE...AND THIS WILL BE THE FOCUS AREA FOR SCT
STRONG/SVR CONVECTION LATER THIS AFTERNOON/EVENING. THE CONVECTION
SHOULD BEGIN TO ERUPT AROUND 21Z...WITH ADDITIONAL DEVELOPMENT
EXPECTED IN THE WARM SECTOR BY EARLY EVENING. LARGE HAIL/DMG
WINDS/ISOLATED TORNADOES WILL ALL BE POSSIBLE THROUGH LATE EVENING.
LOW MVFR/IFR CIGS WILL SPREAD N ACROSS N LA/SCNTRL AR AHEAD OF THE
DRYLINE MAINLY BETWEEN 03-06Z......WITH ADDITIONAL SCT CONVECTION
POSSIBLY FIRING LATE TONIGHT THROUGH MUCH OF SUNDAY FROM THE LOWER
TOLEDO BEND COUNTRY NE INTO NCNTRL LA. THIS WILL YIELD ONLY VERY
SLOW IMPROVEMENTS AT BEST TO THE IFR/LOW MVFR CIGS EXPECTED TO BE IN
PLACE. S WINDS AROUND 10KTS...WITH OCCASIONAL GUSTS TO 20KTS OVER N
LA THROUGH LATE AFTERNOON...WILL PERSIST THROUGH MUCH OF THE TAF
PERIOD AHEAD OF THE DRYLINE. NNW WINDS 5-10KTS ARE EXPECTED W OF
THIS BNDRY...AS IT BEGINS TO NUDGE SLOWLY E THROUGH LATE
AFTERNOON/EVENING. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  79  57  85  58 /  70  40  10   0  30
MLU  72  78  61  86  58 /  70  70  20   0  30
DEQ  51  77  47  83  52 /  50  20  10  10  30
TXK  57  77  54  83  56 /  60  20  10   0  30
ELD  62  78  53  84  56 /  70  40  10   0  30
TYR  55  79  56  85  58 /  50  20  10   0  30
GGG  57  79  55  85  56 /  50  20  10   0  30
LFK  61  82  57  86  58 /  50  40  10   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/15
Hazardous weather outlook, May 1, 12:00 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 1 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AS WELL AS EXTREME NORTHWEST
AND NORTH CENTRAL LOUISIANA. SURROUNDING THE HIGH RISK AREA IS A
MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS EXTREME NORTHEAST
TEXAS AND THE NORTHERN HALF OF NORTHWEST AND NORTH CENTRAL
LOUISIANA.

A SURFACE BOUNDARY ACROSS SOUTHWEST ARKANSAS AND NORTHEAST TEXAS
WILL MAKE VERY SLOW PROGRESS EASTWARD THROUGH TONIGHT. THIS BOUNDARY
DELINEATES A MORE STABLE ATMOSPHERE IN ITS WAKE...COMPARED TO A VERY
UNSTABLE AND HIGHLY VOLATILE ATMOSPHERE AHEAD OF THE BOUNDARY.
GIVEN THE DEGREE OF INSTABILITY ACROSS THE REGION TODAY...NOT TO
MENTION THE HIGH SHEAR IN THE LOWER AND UPPER LEVELS OF THE ATMOSPHERE...
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON...INTO
THE OVERNIGHT HOURS. STORMS THROUGH TONIGHT WILL LIKELY TAKE ON
SUPER CELL CHARACTERISTICS WITH VERY LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED VERY STRONG AND DAMAGING TORNADOES. THERE WILL BE
A HEIGHTENED THREAT FOR SIGNIFICANTLY STRONG AND LONG TRACK
TORNADOES THIS AFTERNOON INTO TONIGHT...AND THAT AREA EXISTS ACROSS
ALL OF NORTHERN LOUISIANA...AS WELL AS SOUTHWEST AND SOUTH CENTRAL
ARKANSAS. ACROSS THE REMAINDER OF THE REGION...WHILE ISOLATED
TORNADOES CANNOT BE RULED OUT...LARGE HAIL AND DAMAGING WIND GUSTS
WILL BECOME THE MAIN THREAT ONCE THE STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE
SOUTHEAST HALF OF THE REGION EARLY SUNDAY MORNING INCLUDING DEEP
EAST TEXAS...MUCH OF NORTHWEST AND NORTHEAST LOUISIANA AS WELL AS
SOUTH CENTRAL ARKANSAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE DURING THE DAY SUNDAY ACROSS THIS
REGION. THERE WILL ALSO BE A HEAVY RAIN THREAT ACROSS THE REGION
AS WELL GIVEN THE STRONG MOISTURE FEED FROM THE GULF AHEAD OF THE
COLD FRONT. DEPENDING ON WHETHER OR NOT THE BOUNDARY STALLS ACROSS
NORTH CENTRAL OR NORTHEAST LOUISIANA...FLASH FLOODING COULD BE OF
CONCERN ACROSS PORTIONS OF NORTHEAST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO
THE OVERNIGHT HOURS FOR THE PROBABLE THREAT OF SEVERE THUNDERSTORMS.

13

In the hours before

Special weather statement, May 1, 6:01 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 PM CDT SAT MAY 1 2010

ARZ073-012345-
UNION-
601 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...JUNCTION CITY...LAWSON...NORPHLET AND
     URBANA...

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 3 MILES EAST OF JUNCTION CITY...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:29 PM CDTTornado WarningSHVLittle River, Sevier46 min
Apr 30, 8:08 PM CDTTornado WarningSHVHoward, Sevier52 min
Apr 30, 8:47 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier58 min
Apr 30, 9:28 PM CDTTornado WarningSHVHoward, Little River, Sevier47 min
Apr 30, 9:35 PM CDTTornado WarningSHVNevada25 min
Apr 30, 10:09 PM CDTTornado WarningSHVHoward, Sevier51 min
May 1, 6:34 PM CDTSevere Thunderstorm WarningSHVMiller26 min
May 1, 6:54 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Sevier36 min

Nearby

Tornado Warnings in Arkansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.